|I don't know what else to do
May 8, 2010
I'm a 26 year old male from Toronto, the weather is nice today and I should be out working, or in summer school or enjoying the sun with friends. Instead I am sitting here crying because I quit my job, dropped out of school and stopped speaking to my friends. I slept with someone once who was HIV positive as the TOP they lied to me about their status, the sex was brief two thrusts but the condom had a minor tear at the reservoir tip. I've gone on PEP and tested on Tuesday (May 3rd) the exposure was October 30th so it's 6 months. I don't feel negative, I'm scared I'm going to be one of those people that will test positive at the one year mark because I read that it is possible. My skin looks so bad and I'm sure it's HIV because it used to look perfect before. I don't know what to do I mean I don't want to find out any bad news and I don't think I'll make it to a one year test at the rate I am going at now. No one will give me a PCR to check for viral presence and I'm scared that I might do something stupid like kill myself, not saying that so you will answer my question, more like my mind has changed so much that I am not who I used to be before and nothing makes sense, everything bad is possible.
My doctor said my skin will get better when I stop feeling so bad, but every time I look in the mirror I feel awful all over again, it's become a which came first the chicken or the egg syndrome. I was wondering if I cross the border in the United States can PCR's be ordered as screening in Canada they are only ordered to treat people. I only want to feel better but I don't know how or when or if there will ever be a silver lining. I'm afriad I will become schizophrenic or mentally unbalanced on top of being positive. Every time I look at my face I cry and become unbalanced because I have read HIV causes all sorts of messed up skin problems.
| Response from Dr. Frascino
Your HIV-acquisition risk is relatively low, due to:
1. Very limited exposure, due to only a "minor tear at the reservoir tip" of your condom;
2. Very limited exposure, due to only "two brief thrusts;"
3. You were treated with post-exposure prophylaxis (PEP).
Your "symptoms" (skin problems) are certainly not diagnostic or even suggestive of HIV (acute retroviral syndrome).
Your negative post-PEP HIV-antibody testing out to six months is definitive, conclusive and WOO-HOO-able; except you're not WOO-HOO-ing! The reason is that you've developed irrational fears related to HIV. Statements such as ". . . I'm scared that I might do something stupid like kill myself . . . I am not who I used to be before and nothing makes sense, everything bad is possible . . . I'm afraid I will become schizophrenic or mentally unbalanced . . . Everytime I look at my face I cry and become unbalanced because I have read HIV causes all sorts of messed up skin problems . . . I'm sure it's HIV . . . ."
The reality of the situation is that you had a very limited HIV exposure, developed very nonspecific skin symptoms, and have definitive negative HIV tests following a course of PEP. HIV is not your problem. No way. No how. No additional HIV testing (including PCR) is warranted. Despite the fact HIV is not your problem, you do indeed have a significant medical problem that requires immediate attention. You are clinically depressed and have developed paranoid ideation around being HIV infected. You need to see a psychiatrist without delay to help you confront and conquer your irrational fears and also to evaluate and treat your depression, anxiety and suicidal thoughts. Counseling (psychotherapy) and medications (antidepressants and anti-anxiety drugs) can be very effective in treating conditions like yours.
For your skin problem you should see a dermatologist. Remember, the cause of your skin problem is not HIV!
I urge you to get the help you desperately need without delay. I'm extremely confident that if you follow my advice, both your psychological and physical well-being will improve dramatically. Bring a copy of this post and my reply to your first visit with the psychiatrist and show it to him. Doing so will help to focus your treatment and speed your recovery.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.